• Which Patients Are at Greatest Risk From Mushroom Poisoning?

Which Patients Are at Greatest Risk From Mushroom Poisoning?

Almost 20% of patients with liver damage from mushroom (Amanita) poisoning and peak levels of total bilirubin greater than 2 mg/dL require liver transplantation or die, researchers report in the May issue of Clinical Gastroenterology and Hepatology. The authors show that peak level of aspartate aminotransferase (AST) below 4000 IU/L identifies

Read more
  • Poor Adherence to Guidelines in Many Cases of Isoniazid-induced Liver Injury

Poor Adherence to Guidelines in Many Cases of Isoniazid-induced Liver Injury

Isoniazid is used to treat tuberculosis but is also a leading cause of liver injury. However, it is not clear how many cases of isoniazid-associated liver injury are reported or how many clinicians and patients adhere to American Thoracic Society (ATS) guidelines. In the September issue of Clinical Gastroenterology and Hepatology,

Read more
  • What’s Wrong With Herbal Supplements?

What’s Wrong With Herbal Supplements?

Herbal supplements, used by many people for weight loss and bodybuilding purposes but also to improve well-being and reduce symptoms of chronic diseases, have recently come under investigation because of uncertainty about their contents, safety, and efficacy. On February 3, the New York Times wrote that the New York State attorney general’s office accused 4 major retailers of selling

Read more
  • Linking Herbal Supplements with Liver Injury

Linking Herbal Supplements with Liver Injury

Despite the perceived safety of herbal and dietary supplements, they can cause serious liver injury. In the July issue of Clinical Gastroenterology and Hepatology, Simona Rossi and Victor J. Navarro discuss the scope, use, and regulation of herbal and dietary supplements, as well as the diagnosis of herbal and dietary

Read more
  • What is the Cause of this Mechanic’s Abdominal Pain?

What is the Cause of this Mechanic’s Abdominal Pain?

A 56-year-old male auto mechanic experienced fever, chills, drenching night sweats, malaise, nausea, and abdominal pain and distention for 6 weeks, associated with 15 kg of lost weight. Twenty years ago he was diagnosed with ileocolonic Crohn’s disease, but he had been asymptomatic on mercaptopurine therapy for the past 10 years. He stopped smoking

Read more

New Treatment for IBS

LX1031, a drug that inhibits serotonin production, relieves symptoms and increases stool consistency in patients with nonconstipating irritable bowel syndrome (IBS), according to a study by Philip Brown et al. in the August issue of Gastroenterology. Serotonin (also called 5-hydroxytryptamine or 5-HT) is a neurotransmitter that controls mood and cognition, as

Read more

Dangerous Diabetes Drugs?

The drugs sitagliptin and exenatide, used to treat patients with type 2 diabetes, increase risk for pancreatitis and cancer, according to a study from Michael Elashoff and colleagues published in the July issue of Gastroenterology. The authors examined the United States (US) Food and Drug Administration’s database of reported adverse

Read more

Surviving Childhood Cancer Increases GI Risks

Individuals who received therapy for cancer during childhood have an increased risk of developing GI complications later in life, according to Robert Goldsby et al. in the May issue of Gastroenterology. About 80% of children who receive cancer therapy survive more than 5 years; therapies can be especially toxic to

Read more

Colon Complications from Anti-Inflammatory Drugs?

Aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) are known to cause stomach problems, but a large prospective study by Lisa Strate et al. in the May issue of Gastroenterology shows that they can also damage the colon, causing diverticulitis and diverticular bleeding. Strate et al. tracked the use of aspirin,

Read more